Add like
Add dislike
Add to saved papers

Myelotoxicity and kidney dysfunction related to the use of trimethoprim-sulfamethoxazole for the treatment of Pneumocystis jirovecii pneumonia: a case report of severe adverse events with a common drug.

Trimethoprim-sulfamethoxazole (TMP-SMX) is the primary therapeutic option for Pneumocystis jirovecii pneumonia (PCP). Gastrointestinal symptoms and cutaneous rash are common side effects, with hyperkalemia being uncommon in patients without kidney dysfunction, and myelotoxicity being even rarer. We present the case of a male patient with hypertension and a recent diagnosis of non-Hodgkin lymphoma, undergoing rituximab treatment for two months. He was admitted to the intensive care unit due to dyspnea, tachypnea, and pleuritic pain, requiring mechanical ventilation. Chest computed tomography showed bilateral and multilobed ground-glass opacities, compromising more than 80% of the lung parenchyma. Pulmonary tuberculosis and COVID-19 were ruled out. An angiotomography and Doppler ultrasound revealed an extensive pulmonary thrombus and deep venous thrombosis. Empiric treatment with TMP-SMX for PCP was initiated, but within four days, the patient experienced metabolic acidosis and severe hyperkalemia, necessitating hemodialysis. He also presented with progressive pancytopenia and critical levels of leukopenia and thrombocytopenia. The hypothesis of TMP-SMX-induced myelotoxicity was suspected. Considering the unavailability of an alternative treatment, it was opted to continue TMP-SMX and initiate a granulocyte-colony-stimulating factor. However, the patient maintained medullary deterioration, becoming refractory to the transfusion of blood derivates. On the 17th day of treatment, a clinical decision was made to suspend TMP-SMX, leading to improvements within 48 hours in marrow and kidney functions, metabolic acidosis, and hyperkalemia. Despite all efforts, the patient died after 35 days of hospitalization due to hospital-acquired infections. This case highlights the importance of clinicians recognizing potential myelotoxicity with TMP-SMX and promptly discontinuing the drug if necessary.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app